For U.S. Residents only

Can I take cold medicine for my allergies?

I’ve seen that some cold medications contain antihistamines. Can I take them for my allergies?

Answers: 
Yes, but there are some factors that need to be considered.
Many over-the-counter cold preparations do contain antihistamines, and antihistamines are considered to be first line treatment for allergy symptoms. However, many cold preparations also contain additional medications, such as decongestants, anti-inflammatories, and mucolytic agents, and these additional medications may not be necessary for the treatment of basic allergy symptoms. When choosing an over-the-counter antihistamine, it is probably best to use a “single-agent preparation,” preferably a non-sedating or low-sedating antihistamine such as Loratadine (Claritin), Cetirizine (Zyrtec), or Fexophenadine (Allegra). In that way, you are medicating with just the antihistamine, rather than with additional (and perhaps unnecessary) pharmaceuticals.